Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 1, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Apr 7, 2020, 10:17 AM CDT for Lincoln County, Wisconsin. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 7, 2020, 10:17 AM CDT (15:17 UTC)
- Expired
- Apr 7, 2020, 11:00 AM CDT
- In force
- 43 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
County Lincoln County, WI
The radar
The Green Bay radar (KGRB), 158 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 10:45 AM CDT | HAIL 0.5 | 5 N Merrill, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
120
WUUS53 KGRB 071517
SVRGRB
WIC069-071600-
/O.NEW.KGRB.SV.W.0001.200407T1517Z-200407T1600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
1017 AM CDT Tue Apr 7 2020
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Southern Lincoln County in north central Wisconsin...
* Until 1100 AM CDT.
* At 1017 AM CDT, a severe thunderstorm was located over Westboro, or
17 miles north of Medford, moving east at 50 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
New Wood Wildlife Area around 1040 AM CDT.
Birch Trails Girl Scout Camp around 1050 AM CDT.
Merrill and Council Grounds State Park around 1055 AM CDT.
Dutch Corners around 1100 AM CDT.
Other locations impacted by this severe thunderstorm include Gleason,
Dudley, Bill Cross Rapids Wildlife Area, Otis, Bloomville, Doering
and Irma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Green Bay.
&&
LAT...LON 4545 9004 4536 8942 4512 8943 4512 8967
4522 9005
TIME...MOT...LOC 1517Z 287DEG 43KT 4539 9028
HAIL...1.50IN
WIND...<50MPH
$$
Kieckbusch3 follow-up statements
934
WWUS53 KGRB 071530
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
1030 AM CDT Tue Apr 7 2020
WIC069-071600-
/O.CON.KGRB.SV.W.0001.000000T0000Z-200407T1600Z/
Lincoln WI-
1030 AM CDT Tue Apr 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR SOUTHERN LINCOLN COUNTY...
At 1029 AM CDT, a severe thunderstorm was located near Rib Lake, or
19 miles northeast of Medford, moving east at 50 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
This severe storm will be near...
New Wood Wildlife Area around 1040 AM CDT.
Birch Trails Girl Scout Camp around 1050 AM CDT.
Merrill and Council Grounds State Park around 1055 AM CDT.
Dutch Corners around 1100 AM CDT.
Other locations impacted by this severe thunderstorm include Gleason,
Dudley, Bill Cross Rapids Wildlife Area, Otis, Bloomville, Doering
and Irma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.
&&
LAT...LON 4545 9004 4536 8942 4512 8943 4512 8967
4522 9005
TIME...MOT...LOC 1529Z 287DEG 43KT 4534 9007
HAIL...1.50IN
WIND...<50MPH
$$
Kieckbusch010
WWUS53 KGRB 071545
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
1045 AM CDT Tue Apr 7 2020
WIC069-071600-
/O.CON.KGRB.SV.W.0001.000000T0000Z-200407T1600Z/
Lincoln WI-
1045 AM CDT Tue Apr 7 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR SOUTHERN LINCOLN COUNTY...
At 1044 AM CDT, a severe thunderstorm was located near Birch Trails
Girl Scout Camp, or 24 miles north of Wausau, moving east at 50 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Merrill and Council Grounds State Park around 1050 AM CDT.
Dutch Corners around 1100 AM CDT.
Other locations impacted by this severe thunderstorm include Gleason,
Dudley, Bill Cross Rapids Wildlife Area, Otis, Bloomville, Doering
and Irma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.
&&
LAT...LON 4536 8942 4512 8943 4512 8967 4524 8997
4543 8990
TIME...MOT...LOC 1544Z 287DEG 43KT 4528 8981
HAIL...1.25IN
WIND...<50MPH
$$
Uhlmann924
WWUS53 KGRB 071554
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
1054 AM CDT Tue Apr 7 2020
WIC069-071603-
/O.EXP.KGRB.SV.W.0001.000000T0000Z-200407T1600Z/
Lincoln WI-
1054 AM CDT Tue Apr 7 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LINCOLN COUNTY WILL
EXPIRE AT 1100 AM CDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. Small hail and
lightning are still possible with this storm.
LAT...LON 4536 8942 4512 8943 4512 8967 4524 8997
4543 8990
TIME...MOT...LOC 1553Z 287DEG 43KT 4525 8968
$$
UhlmannWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 6:14 AM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Apr 7, 6:14 AM CDT, 4 hours 3 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 614 AM CDT Tue Apr 7 2020 Updated aviation portion for 12Z TAF issuance .SHORT TERM...Today...Tonight...and Wednesday Issued at 357 AM CDT Tue Apr 7 2020 The left exit region of a strong 300mb jet will move across Wisconsin this morning and produce sufficient upper support for elevated thunderstorms. Stable air near the surface should keep gusty winds from making it to the surface, but low wet bulb zero heights could support at least small hail. Low level war advection will produce showers across the remainder of the area this morning. Thunderstorms are possible this afternoon across central and east central Wisconsin due to the combination of low level convergence and some upper jet support. A few storms could produce gusty winds and small hail just north of the surface front. Highs today will range from the low to mid 40s over Washington Island to the mid 60s across the far southern counties. The showers will exit early this evening with clearing tonight. Lows will be about five degrees above usual. A strong upper system will bring rain back to the southern half or so of the forecast area by Wednesday afternoon. Temperatures will be above normal despite the clouds and precipitation. .LONG TERM...Wednesday Night Through Monday Issued at 357 AM CDT Tue Apr 7 2020 Split flow to continue across the CONUS into this weekend before a southern stream closed upper low moves east from CA and eventually merges with a broad northern stream upper trough over the central CONUS. The main point of contention will be the movement of a northern stream shortwave trough diving southeast out of Canada next weekend. Models are having issues as to how much digging this trough will take and this would impact timing of precipitation for early next week. Temperatures are more straightforward with below normal readings into next week. Rain showers could linger into Wednesday evening over eastern WI as the trailing shortwave trough to still be in the process of exiting the area. Otherwise, a surge of CAA to overspread WI as 8H temperatures drop into the -7 to -11C range by daybreak. Subsidence behind the system should bring some decrease in clouds overnight with min temperatures to range from the middle to upper 20s north-central WI, to the middle 30s over parts of east-central WI. A cyclonic flow to prevail over the western Great Lakes region on Thursday and when combined with daytime heating, cold air aloft and pieces of shortwave energy rotating through the broad upper trough over the Great Lakes, expect to see at least a small chance of light rain or snow showers to pop up. The bigger story for Thursday though will be the cool down in temperatures and the windy conditions anticipated. Look for readings to only be around 40 degrees north-central, lower to middle 40s elsewhere with west-northwest sustained winds of 15 to 25 mph with gusts of 30 to 40 mph. Loss of daytime heating would end most of the precipitation chances by Thursday evening, however northwest winds may bring lake effect snow showers or flurries to north-central WI through the night. Look for partly to mostly cloudy skies, gradually diminishing winds and min temperatures to range from the lower to middle 20s north-central, to around 30 degrees east-central WI. A ridge of high pressure is forecast to move into WI on Friday and bring a mix of sun and clouds to the forecast area. Friday will have less wind (west-northwest at around 10 mph) with max temperatures in the lower to middle 40s north/near Lake MI, middle to upper 40s south. Models begin to go their separate ways starting late Friday night as the ECMWF sends the next cold front into the Upper MS Valley, while the GFS still has the front moving through the northern Plains. The CMC is even faster than the ECMWF reaching far western WI by daybreak. For now, will bring a small chance pop to central WI after midnight. The cold front and associated weak shortwave trough, to push into /through WI on Saturday with enough lift/ forcing to bring a chance of light rain or a rain/snow mix to the forecast area. Max temperatures for Saturday to warm a bit with readings in the middle to upper 40s near Lake MI, upper 40s to lower 50s inland. Forecast become more muddled for early next week as the models are having issues with how much digging takes place with the next northern stream shortwave trough. The 00Z ECMWF does not dig this feature as much as its 12Z output from yesterday and is closer to the GFS. That being said, the potential phasing of this northern stream trough with a southern stream shortwave trough (the old CA closed low) makes for a difficult forecast. If these systems can phase fast enough, a developing Spring storm could bring rain and/or snow to northeast WI Sunday into Monday. If these systems do not phase in time, we would only get brushed with light snow late Sunday into Sunday night. Anticipate several more changes to occur with each computer model in the coming days, but for now will include small pops for both Sunday and Monday. Max temperatures for both days will remain below normal (mainly in the 40s). && .AVIATION...for 12Z TAF Issuance Issued at 613 AM CDT Tue Apr 7 2020 IFR conditions are expected across the region today along with scattered showers and a few thunderstorms. Conditions could improve to MVFR for awhile at OSH/ATW/MTW/OCQ/GRB. The showers will end from west to east by dusk, with clearing skies tonight. VFR conditions are expected north of an RRL to SUE line Wednesday, but rain and MVFR conditions are expected further south as an upper level disturbance moves through. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....RDM LONG TERM......Kallas AVIATION.......RDM
Hazardous weather outlook, Apr 7, 9:45 AM CDT, 32 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 945 AM CDT Tue Apr 7 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-081445- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 945 AM CDT Tue Apr 7 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected today. An isolated severe thunderstorm or two will be possible. Large hail will be the main threat. Hazardous conditions are expected to continue near streams and rivers due to high water levels and fast flows. Fast flows are also being reported below area dams. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Hazardous conditions are expected near streams and rivers due to high water levels and fast flows. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. LMZ521-522-541>543-081445- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 945 AM CDT Tue Apr 7 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Gusty west to northwest winds are expected to produce conditions hazardous to small craft Wednesday night into Friday. A few gales force gusts are possible Thursday night. Kieckbusch
In the hours before
Special weather statement, Apr 7, 7:39 AM CDT, 2 hours 38 minutes before
Special Weather Statement National Weather Service Green Bay WI 739 AM CDT Tue Apr 7 2020 WIZ018-019-030-035-036-045-071500- Lincoln-Langlade-Marathon-Wood-Portage-Waushara- 739 AM CDT Tue Apr 7 2020 ...PATCHY DENSE FOG OVER CENTRAL AND NORTH CENTRAL WISCONSIN THIS MORNING... Patchy dense fog, with visibilities of 1/4 mile or less, will affect portions of central and north central Wisconsin this morning. The dense fog is expected to continue through about 10 am before slowly lifting. Motorists traveling across the region this morning can expect rapidly changing and poor visibilities at times. Remember to turn on your low-beam headlights and keep a safe distance between you and the car in front of you. Kieckbusch
Special weather statement, Apr 7, 9:26 AM CDT, 51 minutes before
Special Weather Statement National Weather Service Green Bay WI 926 AM CDT Tue Apr 7 2020 WIZ005-010-018-019-030-035-036-045-071700- Vilas-Oneida-Lincoln-Langlade-Marathon-Wood-Portage-Waushara- 926 AM CDT Tue Apr 7 2020 ...AREAS OF DENSE FOG OVER CENTRAL AND NORTH CENTRAL WISCONSIN THIS MORNING... Areas of dense fog, with visibilities of 1/4 mile or less, will affect portions of central and north central Wisconsin this morning. The dense fog is expected to continue through noon before slowly lifting. Motorists traveling across the region late this morning can expect rapidly changing and poor visibilities at times. Remember to turn on your low-beam headlights and keep a safe distance between you and the car in front of you. Kieckbusch
Special weather statement, Apr 7, 9:35 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Green Bay WI
935 AM CDT Tue Apr 7 2020
WIZ018-019-030-071545-
Langlade WI-Marathon WI-Lincoln WI-
935 AM CDT Tue Apr 7 2020
...STRONG THUNDERSTORM HEADED TOWARD LINCOLN...NORTHEASTERN MARATHON
AND NORTHWESTERN LANGLADE COUNTIES LATE THIS MORNING...
At 932 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Ladysmith, moving east at 60 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Wausau, Weston, Merrill, Rib Mountain, Tomahawk, Parrish, Gilbert,
Council Grounds State Park, Tripoli and Dutch Corners.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4512 9004 4556 9004 4556 8991 4539 8922
4488 8943 4511 9020 4512 9020
TIME...MOT...LOC 1432Z 290DEG 56KT 4557 9102
KieckbuschThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 9:35 AM CDT | Special Weather Statement | GRB | Lincoln | 70 min |
| Apr 7, 10:58 AM CDT | Special Weather Statement | GRB | Langlade, Lincoln | 47 min |
| Apr 7, 1:35 PM CDT | Special Weather Statement | GRB | Forest | 25 min |
| Apr 7, 1:53 PM CDT | Special Weather Statement | GRB | Marinette | 37 min |
| Apr 7, 2:17 PM CDT | Special Weather Statement | GRB | Oconto | 28 min |
| Apr 7, 2:34 PM CDT | Severe Thunderstorm Warning | GRB | Oconto | 26 min |
| Apr 7, 2:38 PM CDT | Special Marine Warning | GRB | 67 min | |
| Apr 7, 2:48 PM CDT | Severe Thunderstorm Warning | GRB | Door, Kewaunee | 42 min |
| Apr 7, 2:58 PM CDT | Special Weather Statement | GRB | Oconto | 47 min |
| Apr 7, 3:03 PM CDT | Marine Dense Fog Advisory | GRB | 21 hr | |
| Apr 7, 3:10 PM CDT | Severe Thunderstorm Warning | GRB | Door | 24 min |
| Apr 7, 3:16 PM CDT | Special Marine Warning | GRB | 89 min | |
| Apr 7, 3:27 PM CDT | Severe Thunderstorm Warning | GRB | Door | 16 min |
| Apr 7, 3:45 PM CDT | Special Weather Statement | GRB | Door | 30 min |
| Apr 7, 3:55 PM CDT | Special Weather Statement | GRB | Marinette | 20 min |
| Apr 7, 4:18 PM CDT | Special Marine Warning | GRB | 35 min | |
| Apr 7, 4:34 PM CDT | Special Marine Warning | GRB | 51 min | |
| Apr 7, 4:43 PM CDT | Special Weather Statement | GRB | Door | 17 min |
| Apr 7, 5:34 PM CDT | Special Weather Statement | GRB | Door | 26 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.